Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS St. Louis, MO

March 31, 2023Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2023, 1:15 PM CDT for Brown County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2023, 1:15 PM CDT (18:15 UTC)
Expired
Mar 31, 2023, 1:38 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:46 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 646 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
646 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KLSX 311815
SVRLSX
ILC009-311900-
/O.NEW.KLSX.SV.W.0022.230331T1815Z-230331T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
115 PM CDT Fri Mar 31 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Brown County in west central Illinois...

* Until 200 PM CDT.

* At 114 PM CDT, a severe thunderstorm was located near Beverly,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Buckhorn around 125 PM CDT.
  Mount Sterling around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4005 9066 4002 9063 4003 9061 4001 9062
      4000 9060 3998 9060 3998 9051 3997 9051
      3984 9091 3985 9092 4011 9091
TIME...MOT...LOC 1814Z 229DEG 62KT 3988 9102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
493 
WWUS53 KLSX 311832 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
132 PM CDT Fri Mar 31 2023

ILC009-311900-
/O.CON.KLSX.SV.W.0022.000000T0000Z-230331T1900Z/
Brown IL-
132 PM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN BROWN COUNTY...

At 132 PM CDT, a severe thunderstorm was located near Mount Sterling,
moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Brown County, including the following locations... Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3993 9083 4011 9083 4010 9070 4009 9070
      4008 9067 4005 9068 4005 9066 4002 9063
      4003 9061 4001 9062 4000 9060 3998 9060
TIME...MOT...LOC 1832Z 230DEG 60KT 4004 9070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
118 
WWUS53 KLSX 311838
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
138 PM CDT Fri Mar 31 2023

ILC009-311848-
/O.CAN.KLSX.SV.W.0022.000000T0000Z-230331T1900Z/
Brown IL-
138 PM CDT Fri Mar 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for west central
Illinois.

LAT...LON 3993 9083 4011 9083 4010 9070 4009 9070
      4008 9067 4005 9068 4005 9066 4002 9063
      4003 9061 4001 9062 4000 9060 3998 9060
TIME...MOT...LOC 1837Z 229DEG 62KT 4011 9059 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:23 PM CDT, 52 minutes earlier.

Area forecast discussion, Mar 31, 12:23 PM CDT, 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 PM CDT Fri Mar 31 2023

.UPDATE...
Issued at 921 AM CDT Fri Mar 31 2023

There's much less cloud cover across our forecast area this
morning than initially anticipated. This has led to a shift in
thinking which has caused the initial threat for thunderstorms to
shift forward in time and with a greater overall potential.
Latest CAMs are indicating that rather than one line of storms
developing this afternoon, there will be multiple rounds of storms
possible. The first has already begun across Kansas and western
Missouri, with this arriving into the wester part of our forecast
area around 11AM. The cold front is lingering well behind this
round, and we believe there will be enough time for instability to
regenerate ahead of the front with another broader round of
storms along the front. All severe weather threats remain possible
as the environment remains very strongly sheared. Large hail is a
threat primarily with the stronger isolated updrafts, while
damaging winds is the more widespread threat. Tornadoes, some of
which could be strong, will be another concern both with the
initial supercell storms as well as with any eventual squall line
that develops.

Kimble

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 355 AM CDT Fri Mar 31 2023

Primary concerns remain:

1.  Strong and gusty winds this afternoon through Saturday morning

2.  Severe thunderstorms this afternoon and evening

3. Potential for elevated fire danger this afternoon (see fire
   weather section)

Strong low pressure over Nebraska will move east-northeast ahead of
a strong short wave aloft.  The short wave will take on an
increasingly negative tilt this afternoon which will support
continuing low level cyclogenesis and tighten the pressure gradient
resulting in increasingly strong low level flow.  In fact, wind
fields will be very strong through the depth of the atmosphere today
into Saturday as the short wave pushes into the strong upper level
ridge over the Ohio Valley and East Coast.  Forecast soundings
continue to show mixing up as high as 900mb at times which could
bring gusts as high as 40-45kts down to the surface starting this
afternoon, continuing into Saturday morning.  There may be a lull in
the strongest winds post-frontal late this evening into the early
overnight hours, but it looks likely that winds will pick up again
before 12Z as a secondary cold front digs into Missouri and Illinois
and high pressure builds into the Great Plains.  The Wind Advisory
therefore looks to be in good shape and have made no changes at this
time.

The strong southerly wind ahead of the front will bring warmer and
more humid air into the Mississippi Valley today.  Dew point
temperatures have already risen from the upper 30s and 40s last
evening into the low 50s at this time.  This trend will continue
today, and current thinking is we'll see Tds top out in the low to
mid 60s this afternoon ahead of the cold front.  Forecast soundings
are showing mid-level lapse rates as high as 8C this afternoon,
which produce CAPE values in excess of 1000 J/Kg across the area,
and 1500 J/Kg and higher in parts of northeast Missouri and west
central Illinois where lapse rates are steepest.  00Z HREF 4hr max
updraft speeds bullseye a chunk of the forecast area from the
Columbia/Jefferson City area into northeast Missouri and west
central Illinois this afternoon ahead of the front indicating the
potential for strong thunderstorms.  With the aforementioned strong
wind fields through the depth of the atmosphere, 0-3km shear will be
in excess of 40kts, and 0-6km shear will be 60-70kts in those
locations this afternoon.  Discrete supercells look fairly likely in
this environment, and there is some decent low level curvature early
in the afternoon, though the hodographs become more linear with
time.  This should favor splits and mergers of discrete cells as the
afternoon progresses.  0-1km shear in excess of 30kts and 0-1km
helicity between 100-200 m2/s2 will be more than sufficient for
tornadoes.  This first round of storms should move very quickly
northeast ahead of the front this afternoon.  Some stragglers could
develop farther to the southwest this afternoon and move through
east central and southeast Missouri into southwest Illinois before
21Z as well, although soundings show a stout cap in place until the
front arrives a little later.  The second round of storms will
likely develop along or just ahead of the front.  Shear
perpendicular to the boundary will will promote mergers into a line
which should sweep through the area from late afternoon into the
evening.  Some CAMs are showing discrete cells ahead of the front,
but I do think a linear mode is more likely given the orientation
of the shear.  All severe weather types will be possible with the
line or line segments, though I think damaging winds will be more
likely than hail and tornadoes.

Carney

.LONG TERM...  (Saturday through Thursday)
Issued at 355 AM CDT Fri Mar 31 2023

Briefly...in the long term.  Cooler weather moves in behind the
front for Saturday, and the winds begin diminishing Saturday
afternoon as the system moves off.  Expect tranquil weather with
below normal temperatures for the remainder of the weekend.  Active
weather returns early next week as another wave moves across the
Upper Midwest.  This pushes a front down into the Mid Mississippi
Valley where it stalls on Monday, and remains quasi-stationary into
Tuesday.  Another much deeper trough then digs into the Great Plains
Tuesday night which develops another surface low.  Current guidance
shows a pattern that looks very similar to today's weather out
Tuesday night into Wednesday with another thunderstorm threat as the
cold front associated with the surface low passes through the region.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1218 PM CDT Fri Mar 31 2023

Primary concern for TAFs today is timing and impact of
thunderstorms across the area. Multiple rounds of fast moving thunderstorms
are possible, which makes narrowing down timing much more
difficult. TEMPO was the best way to handle it as conditions would
be brief when they occur. Severe storms are possible with large
hail, damaging winds, and tornadoes all possible. The most
organized timing of the storms will be with a cold front moving in
from the west this evening and that's when much of the TEMPO
groups for TS is centered around. Winds will be strong ahead of
and behind the front, with the strongest gusts likely in
thunderstorms as well as behind the front tonight into tomorrow
morning when 40KT or higher gusts are possible. An area of lower
ceilings (MVFR) is possible tomorrow morning mainly in the north
affecting Quincy but could reach as far south as St Louis.

Kimble

&&

.FIRE WEATHER...
Issued at 355 AM CDT Fri Mar 31 2023

Strong winds and relative humidity briefly falling below 30
percent BEHIND a cold front may produce a brief window of elevated
fire danger late this afternoon and early this evening for parts
of central Missouri. The limiting factor may be fuel moisture
which may not recover after rainfall earlier in the day.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 PM CDT Saturday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

     Wind Advisory until 1 AM CDT Saturday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
     MO-Washington MO.

IL...Wind Advisory until 1 PM CDT Saturday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

     Wind Advisory until 1 AM CDT Saturday for Randolph IL.

&&

WFO LSX
Hazardous weather outlook, Mar 31, 4:13 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
413 AM CDT Fri Mar 31 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
413 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected across most of the area today...mainly
this afternoon and evening. Some of the thunderstorms this afternoon
and evening may be severe with damaging winds, large hail, and
possible tornadoes.

Winds this afternoon will gust as high as 50 mph at times. Please see
the Wind Advisory for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds on Saturday will continue to gust up to 50 mph at
times...mainly along and north of the Missouri River, as well as
along and north of Interstate 64 in Illinois. Please see the Wind
Advisory for more information.

There is a chance of thunderstorms across portions of the area again
Sunday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

Carney

In the hours before

Local storm report, Mar 31, 12:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             4 NNW NEW LONDON        39.64N 91.44W
03/31/2023  E1.00 INCH       RALLS              MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MMG
Local storm report, Mar 31, 12:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NW HANNIBAL           39.72N 91.39W
03/31/2023  M0.80 INCH       MARION             MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, Mar 31, 1:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             HANNIBAL                39.71N 91.38W
03/31/2023  M1.75 INCH       MARION             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED REPORTS OF HAIL
            RANGING FROM PEA TO GOLF BALL SIZE.

&&

MAPLES
Local storm report, Mar 31, 1:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             1 E HANNIBAL            39.71N 91.36W
03/31/2023  M1.00 INCH       MARION             MO   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA.

&&

MAPLES
Local storm report, Mar 31, 1:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 N HANNIBAL            39.72N 91.38W
03/31/2023  M1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

BRC
Local storm report, Mar 31, 1:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HANNIBAL                39.70N 91.39W
03/31/2023  M1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

MMG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:40 PM CDTSevere Thunderstorm WarningLSXAdams, Pike50 min
Mar 31, 3:49 PM CDTSevere Thunderstorm WarningLSXAdams, Pike41 min
Mar 31, 4:02 PM CDTTornado WarningLSXAdams, Pike43 min
Mar 31, 4:27 PM CDTSevere Thunderstorm WarningLSXAdams, Pike33 min
Mar 31, 4:35 PM CDTTornado WarningLSXAdams, Brown, Pike40 min
Mar 31, 4:41 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike34 min
Mar 31, 5:05 PM CDTTornado WarningLSXCalhoun, Greene, Jersey40 min
Mar 31, 5:09 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike51 min
Mar 31, 5:40 PM CDTHigh Wind WarningLSXAdams, Brown, Pike3 hr
Mar 31, 6:24 PM CDTSevere Thunderstorm WarningLSXMonroe23 min
Mar 31, 6:28 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.